Some of these are common to the class, and such as are occasioned by Indian hemp may be taken as typical. With this drug, given in excessive quantity, there is often some nervous excitement, but not invariably. This is followed by drowsiness, which passes on to stupor, and the standing posture is maintained with difficulty, the knees and hocks giving way from time to time.

The animal under its influence becomes dead to external objects, and can only be awakened with difficulty. Sudden noises rouse him with a start, but he lapses into a state of lethargy again the next moment. The head hangs low, the eyes are half-closed, and the ears pendulous. Snoring sounds are emitted in breathing, the extremities are cold, altogether indicating the effects of a poisonous dose of a narcotic drug, of which further evidence may be found in the reduced force and frequency of the pulse. A symptom peculiar to Indian hemp is a galloping movement when compelled to walk; the power of controlling the muscles of locomotion is partially lost, and the patient uses his limbs, as Captain Rutherford has said, like an animal " going upstairs".

Opium and belladonna in poisonous doses may be followed by delirium, but the condition of intoxication, the staggering gait, and final stupor are common to all drugs of this class.